Oregon, 2009

High Wind in Oregon, November 20, 2009

November 20, 2009 · NWS MFR · 2 events in 2 counties and zones

Strong south winds occurred again ahead of a strong cold front. South to southwest sustained winds of 25-40 mph were observed on November 20th with a peak gust of 78 mph across the CWA.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Strong south winds occurred again ahead of a strong cold front. South to southwest sustained winds of 25-40 mph were observed on November 20th with a peak gust of 78 mph across the CWA. These strong winds were experienced along the coast and further inland across the ridges of the higher terrain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Nov 19, 8:00 PM PST, 4 hours 54 minutes earlier.

Area forecast discussion, Nov 19, 8:00 PM PST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
800 PM PST THU NOV 19 2009

.DISCUSSION...20/00Z NAM IN.  20/00Z GFS IN THROUGH 72HR.

A STRONG COLD FRONT NOW STRUNG ALONG 130W IS HEADING TOWARD THE
WEST COAST THIS EVENING. IT LOOKS LIKE A WEAK WAVE IS FORMING ON
IT NEAR 44N 130W...BUT THIS WILL LIKELY ONLY SLOW IT AN HOUR OR TWO.
STRONG SOUTH WINDS HAVE ALREADY DEVELOPED OFFSHORE AND ALONG THE
COAST...AND OVER THE INLAND RIDGES AS WELL. THE PEAK GUST THUS FAR
IS 75 MPH AT CAPE BLANCO. THIS FRONT WILL MOVE ONSHORE LATE
TONIGHT AND EARLY FRIDAY MORNING...AND THROUGH THE REST OF THE
MEDFORD CWA FRIDAY. IT WILL BE QUITE WINDY AND WET...AND THE
CURRENT WARNINGS AND ADVISORIES LISTED BELOW REFLECT THAT. SNOW
LEVELS WILL INITIALLY BE AROUND 6000 FEET FROM THE CASCADES WEST
AND 3500-4000 FEET EAST OF THE CASCADES. SNOW LEVELS BEHIND THE
FRONT WILL LOWER TO AROUND 2500 FEET FRIDAY NIGHT. POST-FRONTAL
SHOWERS WILL PERSIST UNTIL THE LONG WAVE TROUGH KICKS TO THE EAST
OF THE AREA FRIDAY EVENING.

THE FRIDAY SYSTEM WILL BE THE STRONGEST SYSTEM DURING THE NEXT
WEEK. AFTER IT MOVES THROUGH AN UPPER RIDGE WILL BUILD FROM THE
SOUTH...FORCING THE STORM TRACK BACK NORTH. THE NEXT SYSTEM RIDING
UP THE RIDGE WILL MOVE ONSHORE SATURDAY AFTERNOON AND EVENING. MOST
OF THE ENERGY WILL BE DIRECTED NORTH OF THE FORECAST AREA...BUT
THE MEDFORD CWA WILL STILL CATCH THE SOUTH END. THE HEAVIEST
PRECIPITATION WILL OCCUR ALONG THE NORTH COAST...THE UMPQUA
BASIN...AND THE ADJACENT CASCADES. AMOUNTS WILL BE SIGNIFICANTLY
LESS THAN THE FRIDAY SYSTEM.

THE NEXT SYSTEM AFTER THAT WILL MOVE ONSHORE MONDAY. BY THAT TIME
THE RIDGE WILL BE STRONG ENOUGH TO KEEP THE IMPACTS MINIMAL OVER
THE MEDFORD CWA. THE COAST MIGHT STILL SEE SOME RAIN THOUGH.

THE RIDGE WILL DOMINATE THE WEATHER TUESDAY AND WEDNESDAY...MAKING
FOR WARMER AND DRY CONDITIONS. IT WILL BREAK TO THE EAST WEDNESDAY
AND THE STORM DOOR WILL OPEN ONCE AGAIN. AT THIS TIME IT LOOKS
LIKE THE NEXT FRONT WILL MOVE ONSHORE NEXT THURSDAY.

&&

.AVIATION...LLWS WILL IMPACT COASTAL AIRPORTS THROUGH FRIDAY
MORNING WITH MVFR CIGS AFFECTING ALL TAF SITES THROUGH FRIDAY
NIGHT...WITH OCCASIONAL IFR CIGS/VSBYS CONDITIONS POSSIBLE IN AREAS
WITH HEAVY PRECIPITATION FRIDAY. MOUNTAIN OBSCURATION WILL BE
COMMON ACROSS THE CWA AS MOISTURE INCREASES. SNOW WILL REDUCE
VISIBILITY IN THE HIGH TERRAIN FRIDAY...INCLUDING TERMINALS ON THE
EAST SIDE BY FRIDAY AFTERNOON.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM 7 AM FRIDAY TO 1 AM PST SATURDAY
        FOR ORZ027-ORZ028-ORZ029-ORZ030.
     WIND ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST FRIDAY FOR
        ORZ031.
     HIGH WIND WARNING UNTIL 10 AM PST FRIDAY FOR ORZ021-ORZ022.
     WINTER WEATHER ADVISORY FROM 4 PM FRIDAY TO 4 AM PST SATURDAY
        FOR ORZ025.

CA...WINTER WEATHER ADVISORY FROM 7 AM FRIDAY TO 1 AM PST SATURDAY
        FOR CAZ080-CAZ081-CAZ084-CAZ085.
     WIND ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST FRIDAY FOR
        CAZ085.
     WINTER STORM WARNING FROM 7 AM TO 7 PM PST FRIDAY FOR CAZ082-
        CAZ083.
     WIND ADVISORY UNTIL 10 AM PST FRIDAY FOR CAZ081.

PACIFIC COASTAL WATERS...GALE WARNING UNTIL 10 AM PST FRIDAY FOR
        PZZ350-PZZ356.
     HAZARDOUS SEAS WARNING UNTIL 4 AM PST SUNDAY FOR PZZ350-PZZ356-
        PZZ370-PZZ376.
     STORM WARNING UNTIL 4 AM PST FRIDAY FOR PZZ370.
     GALE WARNING UNTIL 4 AM PST FRIDAY FOR PZZ376.

15/15/15
Hazardous weather outlook, Nov 19, 2:41 PM PST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
241 PM PST THU NOV 19 2009

ORZ021-022-201300-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
241 PM PST THU NOV 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH WIND WARNING REMAINS IN EFFECT FROM 4 PM PST. SEE WEATHER
MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH WIND WARNING CONTINUES TO 10 AM PST FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ082-083-201300-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
241 PM PST THU NOV 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINTER STORM WARNING IN EFFECT FROM 7 AM TO 7 PM PST FRIDAY. SEE
WINTER WEATHER MESSAGE FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-ORZ027-028-201300-
WESTERN SISKIYOU COUNTY-SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
241 PM PST THU NOV 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM PST FRIDAY TO 1 AM PST
SATURDAY ABOVE 4000 FEET. SEE WINTER WEATHER MESSAGE FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-084-085-201300-
CENTRAL SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
241 PM PST THU NOV 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM PST FRIDAY TO 1 AM PST
SATURDAY ABOVE 3500 FEET. SEE WINTER WEATHER MESSAGE FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ025-201300-
EASTERN DOUGLAS COUNTY FOOTHILLS-
241 PM PST THU NOV 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM PST FRIDAY TO 4 AM PST
SATURDAY ABOVE 2500 FEET. SEE WINTER WEATHER MESSAGE FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GLASER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, South Central Oregon Coast

When
November 20, 12:54 AM PST to 1:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Port Orford measured sustained south winds of 41 mph with a gust to 58 mph at 20/1254. Cape Blanco also had sustained south winds of 54-56 mph with gusts 71-74 miles during the same time. This point is not used as an official verification source, although this leads to high confidence of severe winds further inland and backs up the other storm reports.

High Wind, Central & Eastern Lake County

When
November 20, 11:03 AM PST to 2:03 PM PST
Where
Central & Eastern Lake County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
42.793, -120.387 (the zone’s center; the record gives no point)

Summit RAWS measured sustained southwest winds of 28-34 mph with a gusts to 59-72 mph between 20/1103 and 20/1403. The peak gust of 72 mph occurred at 20/1103. A storm spotter called in at 20/1020 PST and reported south winds of 50 mph with gusts to 75 in Silver Lake, Oregon.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197680, 197684.